Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 84, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2025, 7:13 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2025, 7:13 PM CDT (00:13 UTC)
- Expired
- May 28, 2025, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted.
030
WUUS53 KDDC 290013
SVRDDC
KSC067-075-093-187-290100-
/O.NEW.KDDC.SV.W.0084.250529T0013Z-250529T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
713 PM CDT Wed May 28 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Hamilton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
Northwestern Grant County in southwestern Kansas...
Northeastern Stanton County in southwestern Kansas...
* Until 800 PM CDT/700 PM MDT/.
* At 712 PM CDT/612 PM MDT/, a severe thunderstorm was located 12
miles south of Kendall, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Hamilton, southwestern Kearny, northwestern Grant and
northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.
&&
LAT...LON 3778 10177 3789 10158 3770 10124 3748 10152
TIME...MOT...LOC 0012Z 325DEG 31KT 3777 10159
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJ1 follow-up statement
317
WWUS53 KDDC 290028
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT Wed May 28 2025
KSC067-075-093-187-290100-
/O.CON.KDDC.SV.W.0084.000000T0000Z-250529T0100Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
728 PM CDT Wed May 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...
At 728 PM CDT/628 PM MDT/, a severe thunderstorm was located 7 miles
northeast of Big Bow, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 10169 3779 10153 3767 10127 3748 10152
TIME...MOT...LOC 0028Z 325DEG 31KT 3766 10149
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 39 minutes earlier. Its key messages:
- Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
- Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
- Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 6:34 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Wed May 28 2025 ...Mesoscale Update... .KEY MESSAGES... - Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283. - Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283. - Warmer, more seasonal temperatures will return late this week and over the upcoming weekend. && . MESOSCALE UPDATE... Issued at 633 PM CDT Wed May 28 2025 Remaining supercell circulations near the OK/KS border will continue to pose a large hail (2+ inch) and tornado risk through 8 pm, but most of this hazard risk is expected to remain in Oklahoma, in a much more thunderstorm friendly (warmer) environment. The development of the expected MCS has begun as of 23z, with a line of storms from Syracuse to Scott City. Hail up to quarter size is expected with this line over the next few hours. Increasingly wind will become more a concern as the MCS matures and tracks southeast through SW KS. As such, a new severe thunderstorm watch is in effect through 1 am for much of SW KS. Widespread very heavy rainfall is expected through early morning. Thinking is forward propogation will be enough to preclude widespread flooding/hydrology issues, but this will be monitored. && .DISCUSSION... Issued at 245 PM CDT Wed May 28 2025 An upper level trough was located on the western side of a 500mb low centered over Minnesota earlier this morning. Just ahead of this trough, 850-700mb moisture and confluent flow were observed based on 9am SPC Mesoscale Analysis. At the surface, a theta-e ridge axis extended from northwest Nebraska into eastern Colorado, along and just east of a surface boundary. This is also where our axis of higher instability and shear were located. This axis of higher MLCAPE and shear will be the primary area for ongoing afternoon convective initiation as the upper level trough approaches southwest Kansas. As of 2pm CDT we have already seen thunderstorm development in this area across eastern Colorado and after 4pm the short term models agree that this moist instability axis will shift eastward into far southwest Kansas, as minimal CIN over this area erodes and a surface boundary lifts north into portions of extreme southwest Kansas. This shift in the instability axis eastward and the forecast location of the surface boundary late day across portions of southwest Kansas will favor improving chances for severe thunderstorms across southwest Kansas early tonight. The primary threats initially early tonight include hail larger than two inches and wind gusts exceeding 60 mph. A few isolated tornadoes cannot be completely ruled out if storms remain discrete into the early evening, as 850mb winds strengthen from the south. After 7 pm the environment appears to support that these storms will become more linear and transition from very large hail to strong damaging winds and heavy rainfall. The heavy rainfall from these storms overnight may also result in some water issues, mainly east of highway 283. In this area WPC has upgraded the excessive rainfall outlook to a Slight Risk (15–24% chance of rainfall exceeding flash flood guidance). This upgrade appears warranted, given the possibility of locally heavy rain based on the PWATS of 1" or greater. These periods of heavy rainfall may surpass the 3 hour flash flood guidance of 2 to 2.5 inches in a few locations if multiple storms are able to move over the same area overnight. At this time however will lean towards holding off on any type of flood watches despite the potential for minor water issues given the progressive nature of these storms as they cross south central Kansas during the overnight period and that the 90th percentile only has a limited area of rainfall totals of 3" or more (just over FFG). We will be monitoring these locations are Kiowa/Pratt and Comanche counties. These counties will be monitored closely for possible ponding of water, mainly in poor drainage and low lying areas given the potential for rainfall totals to be up to 3 inches overnight. These thunderstorms will taper off from northwest to southeast after midnight based on the timing of the upper level trough crossing western Kansas and 850mb frontogenesis from the SREF. However, scattered thunderstorms may continue through early Thursday. As precipitation ends early Thursday, a cool dome of high pressure will move across western Kansas. This cooldown will be brief, with a warming trend expected to return late in the week and over the weekend, as a shortwave ridge builds across the Rockies and into the Plains. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 500 PM CDT Wed May 28 2025 Scattered to numerous thunderstorms are expected through 06z Thu. Model guidance shows enough agreement on the expected MCS development to include a convective TEMPO group for all airports 03-06z Thu. Primary impact to aviation will be sharply reduced visibility in heavy rain, and outflow wind gusts of 50-60 kts. Thunderstorm complex is expected to be exiting SW KS by 09z Thu, followed by a cold front passage with a sharp increase in north winds, gusting to near 30 kts. Consensus of short term models suggests widespread post-frontal IFR stratus after 06z Thu, persisting through 15z Thu, before ceilings improve back to MVFR after 15z Thu. Diminishing north winds are expected Thursday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Turner DISCUSSION...Burgert AVIATION...Turner
Hazardous weather outlook, May 28, 2:46 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 246 AM CDT Wed May 28 2025 KSZ030-031-043>046-061>066-074>081-084>090-290800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms with very large to perhaps giant hail, damaging winds, and tornadoes are possible this afternoon and tonight. Heavy rainfall with water issues is also a threat. .DAYS TWO THROUGH SEVEN...Thursday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 28, 6:37 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Wed May 28 2025
KSZ087-290000-
Meade KS-
637 PM CDT Wed May 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MEADE COUNTY THROUGH 700
PM CDT...
At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Forgan to near Knowles.
Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of southern Meade
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
&&
LAT...LON 3710 10063 3710 10009 3700 10009 3700 10063
TIME...MOT...LOC 2336Z 205DEG 22KT 3702 10046 3694 10026
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 6:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Wed May 28 2025
KSZ044-045-290015-
Lane KS-Ness KS-
641 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND EAST
CENTRAL LANE COUNTIES THROUGH 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Ness
and east central Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 10034 3857 10037 3866 10004 3846 9999
TIME...MOT...LOC 2340Z 258DEG 35KT 3852 10026
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 6:47 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Wed May 28 2025
KSZ043-044-062-063-290015-
Finney KS-Kearny KS-Lane KS-Scott KS-
647 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEARNY...WESTERN
FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH
715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Friend, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Kearny, western Finney, southeastern Scott and southwestern Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.
&&
LAT...LON 3804 10136 3833 10066 3811 10044 3800 10064
3800 10066 3799 10066 3775 10109
TIME...MOT...LOC 2346Z 311DEG 22KT 3815 10086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 6:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT Wed May 28 2025
KSZ061-062-074-290015-
Stanton KS-Kearny KS-Hamilton KS-
648 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON...WESTERN
KEARNY AND NORTH CENTRAL STANTON COUNTIES THROUGH 715 PM CDT/615 PM
MDT/...
At 647 PM CDT/547 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Syracuse, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Hamilton,
western Kearny and north central Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.
&&
LAT...LON 3782 10199 3794 10181 3783 10146 3763 10169
TIME...MOT...LOC 2347Z 311DEG 22KT 3785 10190
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 6:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM MDT Wed May 28 2025
KSZ061-290015-
Hamilton KS-
549 PM MDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 615 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holly, or 8 miles northwest of Coolidge, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Coolidge around 555 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southwestern
Kansas.
&&
LAT...LON 3822 10205 3824 10195 3796 10185 3789 10204
TIME...MOT...LOC 2349Z 335DEG 30KT 3816 10207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 7:06 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
706 PM CDT Wed May 28 2025
KSZ079-080-290030-
Kiowa KS-Edwards KS-
706 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIOWA AND SOUTHERN
EDWARDS COUNTIES THROUGH 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Offerle, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Centerview around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3774 9954 3785 9954 3795 9908 3766 9908
TIME...MOT...LOC 0006Z 272DEG 30KT 3780 9946
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:06 PM CDT | Special Weather Statement | DDC | Edwards | 24 min |
| May 28, 7:30 PM CDT | Special Weather Statement | DDC | Kiowa | 30 min |
| May 28, 7:35 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| May 28, 7:39 PM CDT | Special Weather Statement | DDC | Ford | 36 min |
| May 28, 7:47 PM CDT | Special Weather Statement | DDC | Pratt | 28 min |
| May 28, 7:51 PM CDT | Special Weather Statement | DDC | Grant | 24 min |
| May 28, 8:04 PM CDT | Special Weather Statement | DDC | Kiowa | 26 min |
| May 28, 8:16 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.